Nebraska, 2011

Damaging Wind in Nebraska, June 13, 2011

June 13, 2011 · NWS LBF · 1 event in 1 county or zone

Damaging wind gusts occurred during the early morning hours along the southern end of a linear line of thunderstorms in northern Cherry County in Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Damaging wind gusts occurred during the early morning hours along the southern end of a linear line of thunderstorms in northern Cherry County in Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 1:43 PM CST, 12 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 1:43 PM CST, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT SUN JUN 12 2011

.SYNOPSIS...
H5 ANALYSIS THIS MORNING INDICATING A BROAD TROUGH OF LOW PRESSURE
ACROSS THE WESTERN QUARTER OF THE CONUS WITH LOW AMPLITUDE RIDGING
EXTENDING FROM THE UPPER MISSISSIPPI VALLEY SWD INTO NRN MO. FURTHER
EAST...A TROUGH OF LOW PRESSURE WAS LOCATED ACROSS WRN QUEBEC AND
EASTERN ONTARIO. WV IMAGERY ATTM INDICATING A LEAD DISTURBANCE
LIFTING FROM THE FOUR CORNERS NEWD INTO WRN COLORADO WITH A SECOND
DISTURBANCE LIFTING ACROSS SRN ID. AT THE SURFACE...A COUPLE OF WEAK
FRONTAL BOUNDARIES WERE NOTED. THE FIRST FRONTAL BOUNDARY EXTENDED
FROM NERN WY EWD INTO WRN AND NRN SD. THE SECOND BOUNDARY EXTENDED
ACROSS CENTRAL KANSAS. VIS SATELLITE IMAGERY OVER THE PAST HOUR...IS
BEGINNING TO INDICATE SOME CU DEVELOPMENT OVER ERN WYOMING...WITH A
LARGE AREA OF STRATO CU EXTENDING FROM SWRN NEBRASKA INTO WRN KS.
TEMPERATURES AS OF 2 PM CDT...RANGED FROM 75 TO 80 DEGREES.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORM INITIATION
AND CORRESPONDING POPS WILL BE THE MAIN FORECASTING CHALLENGES OVER
THE NEXT SEVERAL DAYS.

FOR TONIGHT...AM EXPECTING THUNDERSTORM INITIATION IN TWO
PLACES...THE FIRST OVER ERN WYOMING...WHICH WILL TRANSITION EAST
INTO THE BLACK HILLS...AND SECOND...OVER ERN COLORADO. SOME DOUBT
EXISTS AS TO HOW FAR EAST...THE SECOND AREA OF CONVECTION WILL
TRANSITION EAST...BASED ON COOLER TEMPS AND CLOUD COVER OVER WRN
KS...AND A WEAKER LOW LEVEL JET...WHICH IS MORE FOCUSED OVER SRN SO
DAKOTA AND FAR NRN NEBRASKA. BULK SHEAR STARTS OUT MARGINAL OUT
WEST...THEN INCREASES TO 50 KTS TOWARD 00Z. ISOLATED STORMS OVER ERN
WYOMING INITIALLY...SHOULD BECOME BETTER ORGANIZED AS THEY MOVE INTO
THE NEBRASKA PANHANDLE...WITH MORE AVAILABLE MOISTURE AND STRONGER
DEEP LAYER SHEAR. H5 STEERING WINDS WILL CARRY THIS ACTIVITY
NEWD...CLIPPING MY NWRN ZONES LATER THIS EVENING. GIVEN THE LACK OF
A SURFACE BOUNDARY...AM EXPECTING HAILERS AND WIND PRODUCING TSRAS
RIGHT NOW WITH A SMALL TORNADO THREAT. THIS SHOULD BE FARTHER
NORTH...WHERE THE SURFACE FRONTAL BOUNDARY IS LOCATED OVER SD.

FOR TOMORROW AND TOMORROW NIGHT...SEVERE THREAT LOOKS MORE PROMISING
ACROSS THE SRN HALF OF THE CWA MONDAY AFTERNOON. THE LATEST NAM IS
INDICATING A SURFACE BOUNDARY EXTENDING ACROSS SRN NEBRASKA AND NRN
KS MONDAY AFTERNOON. IN ADDITION...SB CAPES OF 2000 TO 4000 J/KG AND
LI'S OF -6 TO -9C WILL BECOME FOCUSED ALONG AND SOUTH OF THE
INTERSTATE. INITIATION IS EXPECTED OVER NERN COLORADO AND THE
PANHANDLE...WITH LOW LEVEL LAPSE RATES OF 8.5 TO 9.5 C/KM. H5
STEERING WINDS WILL BE WSW MONDAY AFTN/EVENING...WHICH WILL BE MORE
FAVORABLE FOR PRECIPITATION TO REACH THE FORECAST AREA COMPARED TO
THIS AFTERNOON.

TUESDAY INTO WEDNESDAY...THE H5 PATTERN WILL TRANSITION TO RIDGING
ACROSS THE CENTRAL AND NRN ROCKIES...LEADING TO A BRIEF REPRIEVE
FROM THUNDERSTORMS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS AND ENSEMBLES
CONTINUE WITH THE IDEA OF A NEW TROUGH BECOMING ESTABLISHED ACROSS
THE PACIFIC NORTHWEST. THE CENTER OF THE UPPER LOW CONTINUES TO
REMAIN NORTH OF THE CANADIAN BORDER...AND THIS EVENTUALLY PUTS
OUR AREA INTO A SOUTHWEST FLOW ALOFT. CHANCES FOR THUNDERSTORMS
LOOK POSSIBLE JUST ABOUT DAILY ACROSS THE AREA THURSDAY THROUGH
SUNDAY...AS A WAVY STATIONARY FRONT BECOMES ESTABLISHED ACROSS THE
CENTRAL PLAINS. PLENTY OF MOISTURE AND INSTABILITY WILL BE
PRESENT...AS HIGHS CLIMB INTO THE 80S EACH DAY. LOWS WILL BE QUITE
MILD AS WELL /IN THE 60S/ WITH THE HIGHER DEW POINTS.

&&

.AVIATION...WITH A MOIST SOUTHEAST FLOW...STRATUS WILL DEVELOP
INTO THE AREA AFTER ABOUT 02Z MONDAY. IFR CONDITIONS ARE EXPECTED
INTO THE KLBF AND KVTN TERMINALS AFTER 06Z MONDAY. TSTM
DEVELOPMENT IS POSSIBLE THROUGH THE EVENING...MOSTLY WEST OF THE
KLBF AND KVTN TERMINALS.

&&

.HYDROLOGY...AT 1 PM CDT...THE RIVER STAGE ALONG THE NORTH PLATTE
RIVER AT NORTH PLATTE WAS 7.54 FEET. THE RIVER IS EXPECTED TO
REMAIN AROUND 7.5 FEET FOR THE REMAINDER OF THE WEEK. SOME
INCREASES REMAIN POSSIBLE AND ARE DEPENDENT ON ADDITIONAL RELEASES
OF WATER FROM LAKE MCCONAUGHY. AT THIS TIME...NO ADDITIONAL
RELEASES ARE EXPECTED THIS WEEK. HIGHWAY 30 REMAINS CLOSED FROM
NORTH PLATTE TO MAXWELL...AS THE ROAD BED WAS DAMAGED FROM
FLOODING FROM WHITE HORSE CREEK OVER THE PREVIOUS WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPSIS/SHORT TERM...CLB
HYDROLOGY...CLB
LONG TERM...TAYLOR
AVIATION...TAYLOR
Hazardous weather outlook, Jun 12, 3:57 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT SUN JUN 12 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-132200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
457 PM CDT SUN JUN 12 2011 /357 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AS A MID LEVEL DISTURBANCE APPROACHES THE AREA THIS EVENING...ISOLATED
TO SCATTERED THUNDERSTORMS ARE POSSIBLE. A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS WEST OF A LINE FROM VALENTINE TO NORTH PLATTE.

FLOODING IS EXPECTED TO CONTINUE ALONG THE NORTH PLATTE RIVER
WITH LITTLE CHANGE IN LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY
AFTERNOON AND EVENING ACROSS MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, Jun 12, 8:17 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM MDT SUN JUN 12 2011

NEZ004-094-130300-
SHERIDAN NE-WESTERN CHERRY NE-
817 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 900 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOOVER LAKE TO
HIGHWAY 27 CROSSING THE NIOBRARA RIVER...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 825 PM MDT.
ROCK HILL AROUND 830 PM MDT.
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD AROUND 835 PM MDT.
MERRIMAN...HIGHWAY 61 CROSSING THE NIOBRARA RIVER...INTERSECTION OF
HIGHWAY 61 AND SHADBOLT ROAD AND HIGHWAY 61 CROSSING THE SNAKE RIVER
AROUND 855 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jun 12, 8:56 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM MDT SUN JUN 12 2011

NEZ094-130345-
WESTERN CHERRY NE-
856 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
945 PM MDT...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MERRIMAN TO MERRIMAN TO INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER AND INTERSECTION OF HIGHWAY 61
AND SHADBOLT ROAD AROUND 905 PM MDT.
ELI AROUND 915 PM MDT.
MEDICINE LAKE AND CODY AROUND 930 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jun 12, 9:08 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM MDT SUN JUN 12 2011

NEZ004-130400-
SHERIDAN NE-
908 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
1000 PM MDT...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD TO 36 MILES WEST OF
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...AND
MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AROUND 925 PM MDT.
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AROUND 930 PM MDT.
METCALF STATE WILDLIFE MANAGEMENT AREA AND HIGHWAY 87 MILE MARKER 70
AROUND 940 PM MDT.
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...HOOVER
LAKE...HIGHWAY 27 MILE MARKER 230...HAY SPRINGS AND HIGHWAY 87 MILE
MARKER 60 AROUND 1000 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Local storm report, Jun 12, 9:10 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             MERRIMAN                42.92N 101.70W
06/12/2011  M0.25 INCH       CHERRY             NE   TRAINED SPOTTER

&&

CDC
Special weather statement, Jun 12, 11:08 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1208 AM CDT MON JUN 13 2011

NEZ004-094-130600-
SHERIDAN NE-WESTERN CHERRY NE-
1108 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL MIDNIGHT MDT...

AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MERRIMAN TO HIGHWAY 27 CROSSING THE NIOBRARA RIVER...AND MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MERRIMAN...
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...
  ELI...
  HIGHWAY 61 CROSSING THE SNAKE RIVER...
  MEDICINE LAKE...
  SCHOOLHOUSE LAKE...
  CODY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 13, 12:33 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
133 AM CDT MON JUN 13 2011

NEZ005-094-130730-
EASTERN CHERRY NE-WESTERN CHERRY NE-
133 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
230 AM CDT/130 AM MDT/...

AT 129 AM CDT/1229 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES NORTH OF CROOKSTON TO KILGORE TO 7 MILES NORTHEAST OF MEDICINE
LAKE...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VALENTINE...
  CROOKSTON...
  SPARKS...
  SMITH FALLS STATE PARK...
  HIGHWAY 83 MILE MARKER 220...
  HIGHWAY 12 MILE MARKER 10...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 13, 1:45 AM CST
Where
Cherry County, 0.86 mi NE of Sparks
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.960, -100.260

The thunderstorm wind gusts estimated at 60 mph downed tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299539.